Evidence map›Paper›PMID 30051226›Full record

ArticleInternational journal of clinical pharmacy2018

Traditional Chinese medicine and drug-induced anaphylaxis: data from the Beijing pharmacovigilance database.

Xiaotong Li, Sydney Thai, Wenchao Lu, Shusen Sun, Huilin Tang, Suodi Zhai, Tiansheng Wang

Abstract readComparative Study
PubMed Publisher
In one paragraph

Article in International journal of clinical pharmacy, 2018. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 9 papers.

0numbers the graph read from it
0cells of the map it votes in
9citing papers in PubMed
1.5field-weighted citation impact, top 18% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

9 citing papers in PubMed, 18 citations in OpenAlex.

  1. Article
  2. Review
  3. Article
  4. Article
  5. Article
  6. Article
  7. Review
  8. Overview of this issue: pharmacovigilance, what is new?International journal of clinical pharmacy · 2018
    Article
  9. Review
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

7 authors at 4 institutions in 3 countries.

Xiaotong LiDepartment of Pharmacy, Peking University Third Hospital, Rd Huayuan #49, Haidian District, Beijing, 100191, China.
Sydney ThaiDepartment of Epidemiology, Gillings School of Global Public Health, University of North Carolina at Chapel Hill, 2101 Mcgavran-Greenberg Hall, Campus Box 7453, Chapel Hill, NC, 27599, USA.
Wenchao LuDepartment of Pharmacy Administration and Clinical Pharmacy, Peking University Health Science Center, Beijing, China.
Shusen SunCollege of Pharmacy and Health Sciences, Western New England University, Springfield, MA, USA.
Huilin TangDepartment of Epidemiology, Richard M. Fairbanks School of Public Health, Indiana University, Indianapolis, IN, USA.
Suodi ZhaiDepartment of Pharmacy, Peking University Third Hospital, Rd Huayuan #49, Haidian District, Beijing, 100191, China.
Tiansheng WangDepartment of Pharmacy, Peking University Third Hospital, Rd Huayuan #49, Haidian District, Beijing, 100191, China. tianwang@unc.edu.ORCID http://orcid.org/0000-0002-0980-8896
Peking University · CNUniversity of North Carolina at Chapel Hill · USIndiana University – Purdue University Indianapolis · USWestern New England University · US

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Background Traditional Chinese medicine (TCM) is one of the major triggers for drug-induced anaphylaxis (DIA). Objective We aimed to use the Beijing pharmacovigilance database (BPD) to analyze TCM-induced DIAs in Beijing, China. Setting Drug allergy case reports from the BPD provided by the Beijing Center for Adverse Drug Reaction Monitoring. Method Drug allergy cases from January 2004 to December 2014 were adjudicated. DIA triggered by TCMs were analyzed and compared with those triggered by non-TCM drugs by calculating the reported risk ratio (RRR). We also calculated the RRRs based on severe DIA and death outcomes. Main outcome measure TCMs implicated in DIAs were identified and compared with non-TCM drugs. Results TCMs accounted for 1651 (18.2%) of the total 9074 allergic cases, in which 84.4% (1393/1651) were triggered by injections. Of the TCM allergic cases, 8.5% (141) were DIAs and 7.3% (120) were severe DIAs, and three patients died from injections. The RRR between TCMs and non-TCM-induced DIAs was 0.63. When anaphylactic cases were compared between TCMs to the top four non-TCM drug triggers, RRRs were 0.73 (95% CI 0.61-0.87) for antibiotics, 0.36 (95% CI 0.29-0.44) for radiocontrast agents, 0.55 (95% CI 0.43-0.68) for chemotherapeutics, and 0.29 (95% CI 0.23-0.37) for biologics. Compared to TCM oral or topic formulations, TCM injections had higher RRRs in each of the above comparisons. Conclusion TCM was associated with a decreased risk of DIA compared to non-TCM drugs in drug allergy cases, and the risk was higher for TCM injections.

Indexed as

Adverse Drug Reaction Reporting SystemsPharmacovigilanceAdministration, OralAdministration, TopicalAdolescentAdultAgedAged, 80 and overAnaphylaxisChildChild, PreschoolChinaDatabases, FactualDrugs, Chinese HerbalFemaleHumansDrugs, Chinese HerbalChinaDrug-induced anaphylaxisPharmacovigilanceTraditional Chinese medicines

Identifiers

PMID30051226
OpenAlexW2884080060

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.